Decompensated septic shock in the setting of megace-induced severe adrenal suppression in an otherwise healthy pediatric patient: A case report

Academic Article

Abstract

  • A previously healthy 4-year-old boy presented to the emergency department at the Children's Hospital of Alabama with pneumonia caused by Pneumococcus infection and rapid progression to circulatory collapse. He was described as previously healthy except for being a "picky eater" and has been taking Megace (megestrol acetate) as an appetite stimulant for the past 2 years. We believe that the severity of his presentation was due in part to severe adrenal suppression from long-term Megace use. We were able to successfully resuscitate him with the addition of stress dose hydrocortisone, and he went on to have a complete recovery without any permanent disability. Previous literature has reported the adverse effect of Megace in suppressing adrenal function in patients with cancer and acquired immunodeficiency syndrome. This is the first report of this adverse effect in an otherwise healthy child. As the use of Megace becomes more widespread as an appetite stimulant in children, we hope to raise awareness of this important, potentially life-threatening adverse effect among physicians. Copyright © 2012 by Lippincott Williams & Wilkins.
  • Published In

    Digital Object Identifier (doi)

    Author List

  • Li J; Winkler M
  • Start Page

  • 802
  • End Page

  • 804
  • Volume

  • 28
  • Issue

  • 8